Wyoming, 2010Tornado in Wyoming, August 12, 2010
August 12, 2010 · NWS RIW · 1 event in 1 county or zone
Isolated thunderstorms formed over the Big Horn Basin, one of which produced a brief landspout tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed over the Big Horn Basin, one of which produced a brief landspout tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 2:04 PM MST, 7 minutes earlier.
Area forecast discussion, Aug 12, 2:04 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
304 PM MDT THU AUG 12 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY
TWO MAIN SYNOPTIC SCALE FEATURES WILL AFFECT THE CWA OVER THE
SHORT TERM. THE FIRST IS A POSITIVELY TILTED TOUGH
CURRENTLY EXTENDING FROM SW SASKATCHEWAN INTO SERN IDAHO. A COLD
FRONT ON THE LEADING EDGE OF THIS TROUGH IS MOVING THROUGH CENTRAL
AND WESTERN WYOMING THIS AFTERNOON. LEFT EXIT REGION DYNAMICS
ASSOCIATED WITH A 75 KT JET MAX HAVE ENHANCED SHOWERS AND
THUNDERSTORM ACTIVITY...EXTENDING FROM THE BIG HORN BASIN TO STAR
VALLEY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE
NORTHEAST ALONG THE FRONTAL BOUNDARY AS IT MOVES EASTWARD THROUGH
THE EVENING. WIND WILL BECOME MORE NORTHERLY FOR A FEW HOURS POST
FROPA BUT WILL RETURN TO SOUTHWESTERLY OVER MUCH OF THE
AREA...PARTICULARLY THE SOUTH...AS THE LOCAL PRESSURE GRADIENT
INCREASES AHEAD OF ANOTHER CANADIAN TROUGH. MODELS IN GOOD
AGREEMENT...BRINGING A VORT MAX...CURRENTLY OVER THE CENTRAL
BRITISH COLUMBIA...ALBERTA BORDER SOUTHWARD AND WILL ROUND THE
BASE OF THE LONG WAVE TROUGH ON FRIDAY. THIS WILL BRING A STRONGER
COLD FRONT THROUGH THE CWA LATE FRIDAY. HAVE INCREASED POPS IN THE
NORTHERN MOUNTAINS FRIDAY NIGHT BUT MAY NEED TO INCREASE POPS
FURTHER AS SYSTEM APPROACHES. THE UNCERTAINTY IS AVAILABLE
MOISTURE IN THE NORTH IN THE WAKE OF TODAYS FROPA. HAVE LEFT
ISOLATED POPS IN FOR SATURDAY AFTERNOON AS SOME INSTABILITY
RETURNS WHILE A RESIDUAL BOUNDARY REMAINS IN PLACE. SUNDAY WILL
SEE A RETURN OF FAIR WEATHER AS A LARGE RIDGE STRENGTHENS OVER THE
EASTERN PACIFIC...AND WEAK NORTHWESTERLY FLOW ENCOMPASSES THE
INTERMOUNTAIN WEST.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MODELS IN REASONABLE AGREEMENT TO START THE MEDIUM RANGE PERIOD
BUT THEN THE GFS DEVELOPS A SERIES OF UPPER LOWS OVER THE NW WHICH
ALLOWS A SW FLOW MONSOON TO DEVELOP AS EARLY AS TUESDAY NIGHT AND
CONTINUE THROUGH THURSDAY. THE REST OF THE GUIDANCE GENERALLY
KEEPS THE NW FLOW OVER THE AREA BUT NOT AS STRONG AS LAST NIGHT.
LEANING TOWARDS THE CONSENSUS...NW FLOW...FOR NOW WHICH WILL
REQUIRE LITTLE CHANGE TO THE GOING FORECAST. GENERALLY KEEPING
ISOLATED STORMS EAST OF THE DIVIDE SUNDAY THROUGH
WEDNESDAY...ESPECIALLY IN NW FAVORED AREAS. GOING DRY ON THURSDAY
WITH POTENTIAL RIDGE AXIS FINALLY MOVING CLOSER OVERHEAD.
TEMPERATURES WILL BE HIGHLY CONTINGENT ON WHICH MODEL WINS OUT
OVER TIME. CURRENT FORECAST IS WEIGHTED TOWARDS THE NW FLOW
CONTINUING AND THUS COOLER THAN THE GFS WOULD INDICATE BUT NOT
NEARLY AS COOL AS THE ECMWF WOULD GIVE US TUESDAY INTO WEDNESDAY.
&&
.AVIATION...
PREDOMINANTLY VFR CONDITIONS FOR THE NEXT 36 HOURS...AS A WEATHER
SYSTEM MOVES EASTWARD THROUGH THE STATE. AREAS OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT PRIMARILY IN THE NORTHERN
TWO-THIRDS OF THE STATE...WITH LOCAL MVFR CONDITIONS UNDER AND
AROUND THE CONVECTIVE ACTIVITY. AHEAD OF THE COOL FRONT FROM THE
WEST...SOUTHWEST WINDS OF 15 TO 25 MPH WILL OCCUR IN THE EARLY
EVENING...WITH A SHIFT TO THE NORTH-NORTHWEST TOWARD
MIDNIGHT...ESPECIALLY AROUND KCPR. A STRONGER COLD FRONT WILL MOVE
DOWN FROM MONTANA FRIDAY AFTERNOON...IMPACTING THE NORTHERN PARTS OF
THE STATE FIRST...THEN MOVING INTO CENTRAL WYOMING BY SUNSET.
NUMEROUS SHOWERS ARE EXPECTED ACROSS NORTHERN WYOMING FRIDAY EVENING
INTO SATURDAY MORNING ALONG AND BEHIND THE FRONT...WITH MVFR
CONDITIONS FROM KP60...TO KCOD...TO KBYG.
&&
.FIRE WEATHER...
DRY AND WINDY CONDITIONS WILL REMAIN THROUGH THE EVENING IN
NATRONA AND SWEETWATER COUNTIES. HOWEVER...A COLD FRONT MOVING
THROUGH THE AREA WILL BRING A CHANGE TO NORTHERLY WIND AND BRING
COOLER TEMPERATURES...INCREASING THE RELATIVE HUMIDITY OVER THE
AREA. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE AS THE FRONT
PASSES THROUGH TONIGHT. COOLER TEMPERATURES BEHIND THE FRONT WILL
KEEP RH VALUES ABOVE 20 PERCENT ON FRIDAY. AN INCREASED PRESSURE
GRADIENT WILL KEEP WINDY CONDITIONS ACROSS THE AREA...AS A COLDER
AIRMASS MOVES IN FROM THE NORTH ON FRIDAY. SOUTHWESTERLY WIND OF
15 TO 25 MPH WILL ONCE AGAIN BE SUPPLANTED BY A BREEZY TO WINDY
NORTHERLY WIND AS FRIDAYS COLD FRONT MOVES SOUTHWARD ACROSS THE
STATE THROUGH THE AFTERNOON AND EVENING HOURS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING WYZ020.
&&
SHORT TERM...BERC
LONG TERM...SKRBAC
AVIATION...MCDONALD
FIRE WEATHER...BERC
Hazardous weather outlook, Aug 12, 4:00 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 12 2010
WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 12 2010
...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON FOR THE LOWER
ELEVATIONS OF NATRONA COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE MOVEMENT OF AN AREA OF LOW PRESSURE WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
WESTERN WYOMING. THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM MAY
CONTAIN GUSTY WIND TO 50 MPH...PERIODS OF HEAVY RAINFALL AND SMALL
HAIL.
SINCE THIS SYSTEM WILL REACH EASTERN WYOMING DURING THE LATER PART
OF THE DAY...FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY. THIS AREA WILL SEE DAYTIME HUMIDITY
OF 10 TO 15 PERCENT...WHICH WILL COMBINE WITH INCREASED
SOUTHWESTERLY WIND OF 15 TO 20 MPH WITH GUSTS IN EXCESS OF 30 MPH
AND CRITICALLY DRY FUELS TO CREATE DANGEROUS FIRE WEATHER CONDITIONS
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH
AND POSSIBLY CENTRAL SECTIONS ON FRIDAY ALONG WITH MUCH COOLER
CONDITIONS FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH...RAINFALL AND
ANY HAIL. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 12, 12:46 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT THU AUG 12 2010
WYZ002-014>016-122030-
ABSAROKA MOUNTAINS WY-UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-WIND RIVER MOUNTAINS WEST WY-
146 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUBLETTE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 230 PM MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION PASS...OR 12 MILES SOUTHWEST OF
DUBOIS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
DUBOIS AROUND 205 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4375 10963 4349 10918 4325 10981 4349 11005
TIME...MOT...LOC 1946Z 236DEG 21KT 4344 10979
MCDONALD
Special weather statement, Aug 12, 1:13 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT THU AUG 12 2010
WYZ012-013-023-024-122100-
JACKSON HOLE WY-SALT RIVER AND WYOMING RANGES WY-STAR VALLEY WY-TETON
AND GROS VENTRE MOUNTAINS WY-
213 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY
UNTIL 300 PM MDT...
AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF THAYNE...OR 15 MILES NORTHWEST OF
AFTON...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STAR VALLEY REST AREA...THAYNE...AND FREEDOM AROUND 220 PM MDT.
BEDFORD AROUND 230 PM MDT.
TURNERVILLE AROUND 235 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4321 11106 4318 11059 4263 11062 4261 11105
TIME...MOT...LOC 2012Z 264DEG 22KT 4289 11108
MCDONALD
Special weather statement, Aug 12, 1:20 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT THU AUG 12 2010
WYZ003-122100-
CODY FOOTHILLS WY-
220 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
300 PM MDT...
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MEETEETSE...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MEETEETSE AROUND 230 PM MDT.
STATE HWY 120 MILE MARKER 60 AROUND 250 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4435 10906 4426 10874 4400 10898 4408 10919
TIME...MOT...LOC 2020Z 203DEG 14KT 4412 10903
MCDONALD
Special weather statement, Aug 12, 2:01 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT THU AUG 12 2010
WYZ017-018-122200-
LANDER FOOTHILLS-WIND RIVER BASIN-
301 PM MDT THU AUG 12 2010
CONVECTIVE ACTIVITY OVER THE WIND RIVER MOUNTAINS HAS PRODUCED GUSTY
OUTFLOW WINDS DOWN THE EAST SLOPES. THE EASTERN FOOTHILLS OF THE
MOUNTAINS...AND THE WESTERN PORTIONS OF THE WIND RIVER BASIN...ARE
LIKELY TO EXPERIENCE 40 TO 55 MPH WIND GUSTS WITH SUSTAINED WIND OF
25 TO 30 MPH OVER THE NEXT HOUR. RESIDENTS AND THOSE OUTDOORS
SHOULD SECURE ITEMS WITH THE STRONG WINDS.
MCDONALD
Special weather statement, Aug 12, 2:05 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT THU AUG 12 2010
WYZ003>006-122145-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN
WY-SOUTHWEST BIG HORN BASIN WY-
305 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEETEETSE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE HWY 120 MILE MARKER 60 AROUND 315 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4442 10866 4418 10845 4404 10889 4419 10902
TIME...MOT...LOC 2105Z 238DEG 11KT 4417 10885
MCDONALD
Special weather statement, Aug 12, 2:08 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT THU AUG 12 2010
WYZ004-122145-
NORTH BIG HORN BASIN WY-
308 PM MDT THU AUG 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY IN NORTH
CENTRAL WYOMING UNTIL 345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY 310/789 MILE MARKER 220...OR 15 MILES
NORTHWEST OF GREYBULL...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4484 10824 4461 10797 4448 10834 4463 10850
TIME...MOT...LOC 2107Z 239DEG 4KT 4460 10831
MCDONALD
Tornado, Big Horn
- When
- August 12, 2:11 PM MST to 2:20 PM MST
- Where
- Big Horn County, 7.88 mi NNE of Emblem to 9.8 mi NE of Emblem
- Rating
- EF0
- Path length
- 2.44 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 44.604, -108.314
Several reports were received from public sources of a small tornado being viewed looking west from U.S. Highway 310 between Greybull and Lovell.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251785.